Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS San Diego, CA

February 2, 2004San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 2, 2004, 11:29 PM PST for San Diego County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2004, 11:29 PM PST (07:29 UTC)
Expired
Feb 3, 2004, 12:15 AM PST
In force
46 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 030728
SVRSGX
CAC073-030815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 PM PST MON FEB 2 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SPRING VALLEY...SANTEE...SAN DIEGO...
  POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA MESA...IMPERIAL
  BEACH...ESCONDIDO...EL CAJON...CORONADO...CHULA VISTA

* UNTIL 1215 AM PST

* AT 1130 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH FROM
  PALOMAR MOUNTAIN TO POWAY TO THE CITY OF SAN DIEGO. THESE STORMS
  ARE MOVING EAST AT 30 MPH AND WILL AFFECT THE SOUTH 
  COAST...VALLEYS...MOUNTAINS AND DESERTS BETWEEN 1130 PM AND 1215
  AM. FLASH FLOODING WILL ALSO OCCUR...AND SMALL HAIL WILL BE
  POSSIBLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3341 11704 3247 11739 3260 11610 3341 11606

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 9:30 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 2, 9:30 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 PM PST MON FEB 2 2004

.SYNOPSIS...THE COLD FRONT ASSOCIATED WITH A STRONG WINTER STORM WILL
MOVE THROUGH TONIGHT BRINGING PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW.
STRONG GUSTY WINDS WILL ACCOMPANY THE FRONT...ESPECIALLY IN THE
MOUNTAINS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY. DRY
NORTHWEST FLOW ALOFT WILL BRING FAIR AND GRADUALLY WARMER WEATHER
WEDNESDAY THROUGH FRIDAY. WEAK UPPER LEVEL LOW PRESSURE WILL BRING
MORE CLOUDS AND COOLING SATURDAY. ANOTHER COLDER LOW PRESSURE SYSTEM
COULD BRING MORE COOLING AND SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...LIGHT RAIN BEGAN IN THE WRN ZONES THIS EVE AND MODERATE
RAIN WAS MOVING INTO THE NW ZONES. SNOW WAS REPORTED IN THE SBD
MOUNTAINS AT THE 6000 FOOT LEVEL AND ICE PELLETS INTO THE CAJON PASS.
UPDATED ZONES TO INCREASE WINDS AT LOWER ELEVATIONS WITH THE FRONTAL
PASSAGE AND ADDED THUNDERSTORMS TO THE SRN DESERTS.

THE 00Z NKX SOUNDING WAS NOT VERY REPRESENTATIVE OF THE AIR MASS
MOVING INTO THE AREA BUT DID SHOW MODERATELY STRONG WSW WINDS ALOFT.
ONSHORE GRADIENTS AND TRENDS...ESPECIALLY TO THE NE.

EXPECT A RELATIVELY BRIEF...TWO TO THREE HOUR PERIOD...OF HEAVY PRECIP
WITH THE FRONTAL PASSAGE TONIGHT MOVING ACROSS THE NRN ZONES AROUND
10 PM AND THE SRN ZONES AROUND MIDNIGHT. RAINFALL RATES SHOULD BE
ABOUT 1/4 TO 1/2 INCH PER HOUR WITH THE FRONT. THE CONTINUOUS
PRECIPITATION WILL TURN SHOWERY BEHIND THE FRONT WITH THE SNOW LEVEL
LOWERING TO NEAR 4000 FEET BY MORNING. CURRENT WATCHES AND WARNINGS
LOOK OK. FORECAST PRECIPITATION TOTALS MAY BE A BIT TOO HIGH...BUT
THIS WILL DEPEND ON EXACTLY HOW MUCH WE GET WITH THE MAIN FRONTAL
BAND. NOT MUCH CONVECTIVE ACTIVITY GOING ON BEHIND THE FRONT BUT
CONVECTION SHOULD DEVELOP TUE. THE COLDEST AIR WILL MOVE PAST TO
OUR NE BUT STILL COLD ENOUGH ALOFT FOR THUNDERSTORMS TUE. A FEW
SHOWERS COULD LINGER INTO TUE EVE...MAINLY IN WRN SAN COUNTY FROM
ISLAND EFFECTS. DRIER NW FLOW WED AND THU WITH WEAK OFFSHORE FLOW THU
FOR DRY AND GRADUALLY WARMER WEATHER. INCREASING SURF LATE TONIGHT AND
TUE.

.LONG TERM...RIDGING AND WEAK OFFSHORE FRI FOR CONTINUED FAIR WEATHER.
A WEAK UPPER LOW MOVES PAST TO THE N SAT FOR MORE CLOUDS AND COOLING.
THERE IS SOME SMALL CHANCE OF PRECIP SAT BUT MOISTURE IS LIMITED AND
POPS TOO LOW TO MENTION. BRIEF WEAK RIDING SUN AND MON FOR GENERALLY
FAIR WEATHER. ANOTHER DEEPER LOW TOWARD TUE COULD BRING MORE CLOUDS...
COOLING AND SHOWERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...LAXWSWSGX.
FLASH FLOOD WATCH...LAXFLSSGX.
MARINE WEATHER STATEMENT...LAXMWSSGX.
SMALL CRAFT ADVISORY...SEE LAXCWFSGX.

&&

ATKIN
Hazardous weather outlook, Feb 2, 2:00 PM PST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST MON FEB 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE COASTAL AREAS
INLAND VALLEYS AND MOUNTAINS BELOW 4000 FEET.

REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

WINTER STORM WARNING ABOVE 4000 FEET FROM 600 PM TONIGHT THROUGH
600 PM TUESDAY FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE FLASH FLOODS AND MUDSLIDES...
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
TUESDAY.

POSSIBLE WINTER STORM WITH HEAVY SNOW AND/OR STRONG WINDS...
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
TUESDAY.

LARGE SWELLS...
POSSIBLE THUNDERSTORMS...
POSSIBLE HIGH SURF...
POSSIBLE MINOR TIDAL OVERFLOW...
FOR COASTAL WATERS-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE REQUIRED TONIGHT THROUGH TUESDAY.

BALFOUR/MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 8:00 PM PSTFlash Flood WarningSGXRiverside, San Bernardino219 days
Feb 2, 9:19 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego220 days
Feb 2, 10:21 PM PSTSevere Thunderstorm WarningSGXSan Diego69 min
Feb 2, 10:25 PM PSTFlash Flood WarningSGXRiverside, San Diego220 days
Feb 2, 10:25 PM PSTSpecial Marine WarningSGX65 min
Feb 2, 11:28 PM PSTSevere Thunderstorm WarningSGXSan Diego47 min
Feb 2, 11:55 PM PSTFlash Flood WarningSGXSan Bernardino95 min
Feb 3, 1:20 AM PSTFlash Flood WarningSGXSan Bernardino, San Diego220 days

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.